Alert archive / Idaho / Flash Flood Warnings in 2025

Flash Flood Warning 3, NWS Pocatello, ID

September 9, 2025Custer County, Idaho

NWS Pocatello, ID issued this flash flood warning at Sep 9, 2025, 5:53 PM MDT for Custer County, Idaho. It was in force for 112 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2025, 5:53 PM MDT (23:53 UTC)
Expired
Sep 9, 2025, 7:45 PM MDT
In force
112 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Custer County, ID

The radar

The Boise radar (KCBX), 125 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 6:44 PM MDTRAIN 0.534 Wnw Stanley, IDFell between 539 PM and 644 PM along ID-21 on the eastern edge of training thunderstorms.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2025-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2025-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3470 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

605 
WGUS55 KPIH 092353
FFWPIH
IDC037-100145-
/O.NEW.KPIH.FF.W.0003.250909T2353Z-250910T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pocatello ID
553 PM MDT Tue Sep 9 2025

The National Weather Service in Pocatello has issued a

* Flash Flood Warning for...
  The Wapati burn scar in...
  West Central Custer County in central Idaho...

* Until 745 PM MDT.

* At 553 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Wapiti Burn Scar. Flash flooding is ongoing or 
  expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Wapiti burn scar. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Wapati Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Wapati Burn Scar.

* Some locations that will experience flash flooding include...
  Cape Horn Area and Banner Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Wapiti Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 4417 11511 4419 11513 4420 11516 4424 11517
      4425 11516 4426 11517 4429 11518 4428 11520
      4430 11521 4430 11524 4432 11526 4440 11518
      4435 11509 4440 11504 4438 11501 4432 11504
      4423 11497 4420 11498 4418 11504

FLASH FLOOD...RADAR INDICATED

$$

13
2 follow-up statements
093 
WGUS75 KPIH 100036
FFSPIH

Flash Flood Statement
National Weather Service Pocatello ID
636 PM MDT Tue Sep 9 2025

IDC037-100145-
/O.CON.KPIH.FF.W.0003.000000T0000Z-250910T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Custer ID-
636 PM MDT Tue Sep 9 2025

...FLASH FLOOD WARNING FOR THE WAPATI BURN SCAR REMAINS IN EFFECT 
UNTIL 745 PM MDT THIS EVENING FOR WEST CENTRAL CUSTER COUNTY...

At 636 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain over the Wapiti Burn Scar. Rain gauges indicate that between 
0.5 and 1 inch of rain has fallen. Flash flooding is ongoing or 
expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Wapiti burn scar. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

HAZARD...Flash flooding caused by thunderstorms in and around the
         Wapati Burn Scar.

SOURCE...Radar.

IMPACT...Flooding of areas in and around the Wapati Burn Scar.

Some locations that will experience flash flooding include...
  Cape Horn Area and Banner Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Wapiti Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4417 11511 4419 11513 4420 11516 4424 11517
      4425 11516 4426 11517 4429 11518 4428 11520
      4430 11521 4430 11524 4432 11526 4440 11518
      4435 11509 4440 11504 4438 11501 4432 11504
      4423 11497 4420 11498 4418 11504

FLASH FLOOD...RADAR INDICATED

$$

13
034 
WGUS75 KPIH 100135
FFSPIH

Flash Flood Statement
National Weather Service Pocatello ID
735 PM MDT Tue Sep 9 2025

IDC037-100145-
/O.EXP.KPIH.FF.W.0003.000000T0000Z-250910T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Custer ID-
735 PM MDT Tue Sep 9 2025

...FLASH FLOOD WARNING FOR THE WAPATI BURN SCAR WILL EXPIRE AT 745 
PM MDT THIS EVENING FOR WEST CENTRAL CUSTER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4417 11511 4419 11513 4420 11516 4424 11517
      4425 11516 4426 11517 4429 11518 4428 11520
      4430 11521 4430 11524 4432 11526 4440 11518
      4435 11509 4440 11504 4438 11501 4432 11504
      4423 11497 4420 11498 4418 11504

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 4:43 PM MDT, 1 hour 10 minutes earlier. Its key messages:

  • Unsettled pattern continues with showers and storms this afternoon and much of this week.
  • Breezy and warm on Wednesday.
  • Cooler temperatures for Thursday, Friday, and Saturday.
Area forecast discussion, Sep 9, 4:43 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
443 PM MDT Tue Sep 9 2025

.KEY MESSAGES...

- Unsettled pattern continues with showers and storms this
  afternoon and much of this week.

- Breezy and warm on Wednesday.

- Cooler temperatures for Thursday, Friday, and Saturday.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 139 PM MDT Tue Sep 9 2025

Showers and thunderstorms are already ongoing this afternoon
throughout parts of Eastern Idaho. Coverage is expected to increase
as storms work northward through the rest of today. These showers
and storms are coming from an area of low pressure off the coast of
northern California that is expected to slowly make its way inland
over the next several days. This keeps our pattern unsettled for
most of this week. Storms today will be isolated to scattered in
nature and produce some gusty winds between 30 to 45 mph, brief
downpours, and small hail. The best chance for a wetting rain will
be up in parts of the Central Mountains and the Eastern Highlands.
The HREF shows about a 50 to 70 percent chance of a tenth of an inch
of QPF up around Stanley and Challis and a 20 to 40 percent chance
from Victor to Ashton in the 24 hours of 1 PM today to 1 PM
Wednesday. While most of the HIRES models show activity tapering off
tonight, the NAM wants to keep around some spotty showers and even
an isolated storm or two in the Central Mountains and Snake River
Plain until almost 3 AM. The showers in the Central Mountains seems
a bit more likely, so the forecast does reflect that potential.

With the showers and storms around today, temperatures will top out
in the upper 70s to low 80s for most with afternoon wind gusts
around 15 to 20 mph. Wednesday will be very similar, but storms in
the afternoon look a bit more isolated. Temperatures will be nearly
a repeat on Wednesday afternoon and wind gusts will range from 20 to
30 mph.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 139 PM MDT Tue Sep 9 2025

The long term period of the forecast looks to remain unsettled as an
upper level low slowly spins across the region later this week and
into the weekend. This will usher in a prolonged period of cooler
temperatures along with daily shower/storm chances throughout
eastern Idaho. Seems like the higher terrain regions have the better
rain chances on any given day but valley locations will not be
removed entirely from the rain chances. They'll just be a bit lower.
Best chances each day will be primarily during the afternoon/evening
hours but given the pattern, can't completely rule at least a stray
shower out at any given time. With clouds and precip expected to be
prevalent, along with lower H5 heights in association with the low,
temperatures will generally top out in the 60s and 70s each day
throughout all of eastern Idaho. Despite the cooler daytime highs,
overnight lows won't be all that chilly as more moisture and cloud
cover will tend to insulate the area from ideal radiational cooling
so lows mainly in the 40s and 50s are expected outside of the
normally colder spots like near Stanley and Copper Basin. As we get
into early next week, models show the potential for another low to
move into the Pacific NW although not seeing much in the way of
model consistency with the timing and placement of this feature.
Nevertheless, certainly seems like the general pattern is trying to
shift away from summer and move into autumn.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 442 PM MDT Tue Sep 9 2025

Isolated to scattered convection will move north this
evening. Continuing the PROB30 at IDA and DIJ into the evening
hours. Otherwise, most models show a scattered to broken mid/high
level deck for most of overnight. Most of the region looks dry.
There seems to be some support for VCSH around SUN later in the
night especially on the NAM but to some degree with the HRRR as
well. The NAM also develops some showers east of PIH and IDA,
potentially affecting DIJ, but the HRRR doesn't support this. So
TAFs for now include VCSH at SUN but not DIJ. Winds tonight look
relatively light. Expect breezier conditions Wednesday afternoon,
especially at IDA and PIH.

&&

.FIRE WEATHER...
Issued at 139 PM MDT Tue Sep 9 2025

South to southwest upper flow continues over the region today
keeping temperatures warm with continued shower and storm chances
the next few days. Later tomorrow and especially on Thursday, an
upper low is poised to move over the area and remain in place
through late week and into the weekend. This will bring a prolonged
a period of cooler temperatures and daily precipitation chances.
Highest precip chances will be across the higher terrain areas but
can't rule out valley precip either. As this low departs later in
the weekend, models try to bring another one into the Pacific NW
early next week but still a bit of uncertainty on the placement and
timing of this feature.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...AMM
LONG TERM...McKaughan
AVIATION...13
FIRE WEATHER...McKaughan

In the hours before

Local storm report, Sep 9, 2:35 PM MDT, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
235 PM MDT Tue Sep 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     Hail             3 SE Driggs             43.70N 111.07W
09/09/2025  E0.25 Inch       Teton              ID   Public

            Reported in the Darby area via social media.

&&

KSmith
Local storm report, Sep 9, 2:40 PM MDT, 3 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
240 PM MDT Tue Sep 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     Hail             Pocatello               42.88N 112.46W
09/09/2025  E0.25 Inch       Bannock            ID   Public

            Photos and video via social media. Time
            estimated based on radar.

&&

KSmith
Local storm report, Sep 9, 3:33 PM MDT, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
333 PM MDT Tue Sep 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Tstm Wnd Gst     2 NNW Challis           44.54N 114.23W
09/09/2025  M41 MPH          Custer             ID   Public

            Private weather station off of 7th St
            northwest of Challis Airport.

&&

KSmith
Local storm report, Sep 9, 3:58 PM MDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
358 PM MDT Tue Sep 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Landslide        9 SSW Challis           44.40N 114.31W
09/09/2025                   Custer             ID   Law Enforcement

            Custer County Sheriffs Office reports a
            mudslide on Bayhorse Creek Rd about 1 mile
            from the Bayhorse Townsite.

&&

KSmith
Local storm report, Sep 9, 4:15 PM MDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
415 PM MDT Tue Sep 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Rain             Challis                 44.50N 114.23W
09/09/2025  M1.03 Inch       Custer             ID   Public

            Fell between 305 PM and 410 PM.

&&

KSmith
Local storm report, Sep 9, 5:00 PM MDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
500 PM MDT Tue Sep 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Gst     8 NNW Dickey            44.23N 113.98W
09/09/2025  M41 MPH          Custer             ID   Dept of Highways

            Willow Creek Summit US-93.

&&

KSmith

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 2:00 PM MDTSpecial Weather StatementPIHCuster30 min
Sep 9, 2:30 PM MDTSpecial Weather StatementPIHCuster30 min
Sep 9, 3:59 PM MDTFlash Flood WarningPIHCuster3 hr

Nearby

Flash Flood Warnings in Idaho, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.